I have been taking Metformin (1000 g twice per day) for over a year. I have started having nightly leg cramps (in early morning).
It is not the metformin. Usually it is a deficiency that causes this. Eat a raw banana every day for the potassium and add a magnesium supplement. Potassium supplements are too dangerous to take unless a Dr tell you what to take by your blood levels so it is better to get potassium from potassium rich foods. Other good potassium rich foods are dates, raisins, baked potatoes (with skins) sockeye salmon, Halibut, prune juice and moderate sources are tomatoes and tomato juice, white beans, pinto beans, peas and other legumes. You can google potassium rich foods for more. Try to get some potassium and magnesium every day and this cramping should stop.
The above answer has got to be the worst advice. Yes, it IS the Metformin. Leg cramping at early hours of the morning is a classic side effect. My dad has had Type II diabetes for over 15 years and has suffered from this (yours is an especially high dose, he is on 1500/day).
Do NOT eat bananas if you have Type 2 diabetes. Ripe fruits of any kind will spike your blood sugar (my dad did exactly this thinking his cramps were from a potassium deficiencies and it did NOT help with the cramps, and made his blood sugar worse). Get blood work done and check your potassium levels if you must. Tomato juice, potatoes, legumes and other sources of carbs are all terrible advice.
My dad's blood sugar eventually got so high that his doctor prescribed two additional diabetes medications (Tradjenta and diamicron). When he was diagnosed with cancer my family and I stepped in. Cancer and diabetes are best friends, and prognosis is always worse when you have diabetes. We switched to a ketogenic diet and cut out all sources of carbs (especially sugar). He lost tons of fat (before starting his chemo; it was healthy weight loss and had nothing to do with his cancer treatments; he's tolerating chemo well and eating without much issue). We eliminated the two new diabetes medications and his blood sugar is so low (fasting is about 4.5) that we're starting to wean him off Metformin.
- Metformin Information for Consumers
- Metformin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metformin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 9 Feb 2013 • 5 answers
Updated 5 Mar 2013 • 1 answer
Updated 7 Oct 2013 • 1 answer
Updated 7 Nov 2013 • 4 answers
Updated 28 Mar 2014 • 2 answers